Missouri, 2004

Hail in Missouri, May 26, 2004

May 26, 2004 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 3:04 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, May 26, 3:04 AM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT WED MAY 26 2004

.DISCUSSION

ELEVATED CONVECTION SKIRTING THE NORTHERN CWA THIS MORNING ALONG
CONVERGENCE MAX SOMEWHERE IN THE 850 TO 700 MB LAYER ACCORDING TO
VWP AND PROFILERS. THIS ACTIVITY ALSO APPEARS TO BE ON SOUTHERN
EDGE OF WEAK CAP SHOWN IN 00Z SGF SOUNDING NEAR 700 MB. CONVECTION
SHOULD GRADUALLY FILL IN OVER MUCH OF THE CWA BEFORE NOON AS 400 MB
TO 200 MB DIVERGENCE INCREASES DRAMATICALLY WITH APPROACH OF
FAVORABLE RIGHT ENTRANCE REGION OF 300 MB JET STREAK. IR IMAGERY
SHOWS EVIDENCE OF LIFT OVER WRN KANSAS WITH THIS FEATURE, AND AS 600
MB TO 850 MB LAYER COOLS AND MOISTENS, LAPSE RATES DECREASE AND RISK
FOR SEVERE STORMS APPEARS TO DIMINISH TODAY. THINK A FEW EMBEDDED
THUNDERSTORMS STILL LIKELY WITH MODEST ELEVATED CAPES OF A FEW
HUNDRED J/KG AND DEEP UVV ASSOCIATED WITH JET DYNAMICS. THINK THAT
THREAT FOR WIDESPREAD FLOODING OVER CENTRAL MO IS MINIMAL GIVEN THAT
FOCUS FOR MOST RAIN TODAY SHOULD BE OVER SOUTHERN MO WITH AMOUNTS
GENERALLY LESS THAN ONE INCH EXPECTED SO WILL DROP FLASH FLOOD
WATCH.

PRECIP SHOULD LAST INTO THE EVENING ACROSS THE SERN CWA AS JET
STREAK MOVES OUT. THURSDAY FORECAST DIFFICULT, AS ETA FORECAST
SOUNDINGS SHOW LARGE MLCAPE OF 3500 TO 4000 J/KG DURING THE
AFTERNOON, BUT CIN OF 75 TO 100 J/KG WILL LIKELY INITIALLY LIMIT
CONVECTION. SLOW MOVING COLD FRONT IS PROGGED TO BE DRAPED ACROSS IN
AREA, SO FEEL THAT THIS COULD BE ENOUGH TO BREAK THE CAP BY LATE
AFTERNOON. BETTER CHANCES FOR WIDESPREAD CONVECTION COME IN THURSDAY
NIGHT INTO FRIDAY WITH APPROACH OF WELL DEFINED SHORTWAVE. PRECIP
SHOULD LAST INTO THE DAY FRIDAY WITH WAVE CENTERED NEAR UNO BY 00Z
SATURDAY. STRONG LONGWAVE TROUGH APPROACHES SATURDAY AND WAA
CONVECTION POSSIBLE. AS THIS TROUGH MOVES EASTWARD INTO WESTERN
KANSAS BY 00Z MONDAY, BOTH GFS AND ECMWF SHOW POSSIBILITY FOR
SIGNIFICANT SEVERE WEATHER EVENT LATE SUNDAY OVER OUR CWA.

BROWNING

&&

.AVIATION...
LOW LEVEL EASTERLY FLOW CONTINUES WITH EFFECTIVE SURFACE FRONT NOW
QUASI-STATIONARY ACROSS NORTHERN ARKANSAS. POOLING LOW LEVEL
MOISTURE WILL LIKELY MAINTAIN IFR TO LOW END MVFR CIGS/VIS CEILING
THROUGH MUCH OF THE DAY. JUST ABOVE THE SURFACE...WINDS QUICKLY VEER
INTO THE WEST...HOWEVER RELATIVELY LOW SPEED SHEAR DOES NOT WARRANT
LOW LEVEL WIND SHEAR AT THE PRESENT TIME.

WILL LIKELY DOWN PLAY PRECIPITATION CHANCES IN THE SHORT TERM IN
NEXT TAF ISSUANCES GIVEN MID LEVEL DRY LAYER WHICH CONTINUES TO
SUPPRESS CONVECTION...HOWEVER SHARPENING FRONTAL INVERSION AND
RADIATIONAL COOLING ABOVE MAY LEAD TO SOME PATCHY DENSE FOG AND
DRIZZLE OVER THE NEXT SEVERAL HOURS.

BOOKBINDER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 26, 3:53 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 AM CDT WED MAY 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
453 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  AREAWIDE TODAY AND OVER SOUTH CENTRAL MISSOURI THIS EVENING.

  DISCUSSION:

  AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE REGION
  TODAY...AND WITH ABUNDANT MOISTURE IN PLACE...SHOWERS AND
  THUNDERSTORMS WILL FORM OVER FAR SOUTHEAST KANSAS AND TRACK
  EASTWARD INTO THE MISSOURI OZARKS DURING THE DAY. ALTHOUGH SEVERE
  STORMS ARE NOT EXPECTED, OCCASIONAL CLOUD TO GROUND LIGHTNING IS
  LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND VERY UNSTABLE AIRMASS WILL SURGE NORTHWARD INTO THE
  REGION AGAIN ON THURSDAY, AND AS A SLOW MOVING COLD FRONT
  APPROACHES LATE THURSDAY NIGHT AND FRIDAY, STRONG TO SEVERE
  THUNDERSTORMS WILL BE POSSIBLE. A VIGOROUS UPPER LEVEL STORM
  SYSTEM AND ASSOCIATED SURFACE COLD FRONT WILL SWEEP INTO THE
  REGION ON SUNDAY, BRINGING YET ANOTHER CHANCE FOR STRONG TO
  SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BROWNING

The radar

The St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 13:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Miller

When
May 26, 7:38 AM CST
Where
Miller County, St Elizabeth
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -92.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398152.